≡ Main Menu

Does Ecstasy (MDMA) Make You Hallucinate? Evidence Suggests That It Could

Does Ecstasy (MDMA) make you hallucinate? Although not everyone is going to “trip” or experience hallucinations while on Ecstasy, it is certainly a possibility. Any synthetic drug that has as powerful of an impact on the brain as does Ecstasy could make you hallucinate. Hallucinations typically occur in two different forms including: auditory (hearing things) and visual (seeing things). In frequent users of Ecstasy, it is estimated that up to 50% (half) of all people who use it (or variations including “Molly”) could end up experiencing hallucinations.

How does Ecstasy make you hallucinate?

Most people end up experiencing visual hallucinations if they do end up “tripping” on this substance. Auditory hallucinations are less likely, but they do still occur. Some hypothesize that the hallucinations are a result of noradrenergic activity and the effect that MDMA has on serotonergic transporters.

  • Blurring: Some people have reported that items and people appear blurry.
  • Cartoon effect: Vision is cartoon-like.
  • Colors: Others have noticed changes in colors and report very vivid changes to colors of objects.
  • Distortions: Things look distorted from their actual appearance.
  • Glasses effect: Some people appear to be wearing “glasses” or “sunglasses” when they are not.  Other people report seeing people wearing “hats” when they are not as well.
  • Shadows: Some people end up seeing shadows where there is nothing.
  • Shifting: Items and objects appear to shift even when they are completely still.
  • Visual effects: People report many other kinds of visual effects.

Factors that may influence hallucinations:

1. Dosage – The amount of Ecstasy in which you take could have a profound effect. If you weigh less and take a high dose for your bodyweight, you may be more likely to hallucinate.

2. Individual physiology – There are a number of other factors that come into play when taking any drug. Ecstasy can have different effects in different people.

3. Type of Ecstasy – The type of Ecstasy that you take could also play a role in determining whether you hallucinate and/or how much you hallucinate. There are many different variations of this medication.

4. Laced? – Sometimes Ecstasy is laced with other substances such as: acid, PCP, and cocaine. If you ended up taking MDMA that was laced with another drug, the factor of the other drug could make you hallucinate.

Case Study: Ecstasy and hallucinations after one-time use

In order to get a better understanding of MDMA (Ecstasy) and hallucinations, let’s discuss a case study. There is documentation of a case from October 2010 where a 17-year old female with no previous psychiatric issues or medical history took Ecstasy (MDMA). Relatively shortly after she took Ecstasy, she began to hallucinate and her speech became grossly disorganized – almost like someone would with schizophrenia.

This teenager was taken to the University of South Alabama and was medically evaluated. In the emergency room, a psychiatrist noticed that this woman was both awake and alert. A routine lab test showed that this woman had no alcohol or illicit drugs. Physicians determined that there was no apparent cause for her current set of symptoms. Additionally there was no history of mood disorders or psychosis amongst relatives.

The patient was then mobilized to the psychiatric unit and she continued to behave oddly: inappropriate sexual behavior, crying, engaging in unusual postures, and swearing. It was reported that her speech made absolutely no sense and she seemed paranoid, scared, and withdrawn. Eventually she was treated with several atypical antipsychotics and her behavior returned to normalcy after 2 weeks of treatment.

This woman was an honor roll student and at college on a scholarship. She was re-hospitalized and told the psychiatrist that she had used MDMA in October. This was a case of Ecstasy (MDMA) induced psychotic disorder.

Source: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3304680/

Related Posts:

{ 2 comments… add one }
  • Melanie May 6, 2018, 10:56 pm

    I saw this and wanted to share my story with Molly since I’m hoping others experienced something I did. I had done Molly before this one time, but I did it maybe once every few months… it wasn’t very often at all. But I had taken some almost every 30 minutes to an hour between 8pm and 5am. Drank lots of water and took vitamins.

    I didn’t feel bad at all… just the usual happiness. At one point, I started seeing flying bugs on the ceiling (like the ones you see near lights at night). It seemed normal to me since things like that normally get into the house. I only looked away for a couple seconds, but once I looked back, they were gone.

    I didn’t think much of it, though. Not long after, I got up to go take a shower… and hear cat noises. I could have sworn I caught a glimpse of a black cat in the house, but I only could catch it in my side vision. That’s when I realized things were getting weird. I passed a room and saw what looked like a really big Slender Man haha.

    I know that sounds ridiculous, but that’s what I saw… except is body was huge and brick shaped and his head was too small for his body. I tried to ignore it and hopped in the shower… And in the shower it sounded like someone was watching a basketball game in the next room. So, when I peeked out the door, I saw flashing lights in that room.

    I really thought my friend couldn’t sleep and was watching TV. So, I closed the door back, got dressed, and then came back out to see nothing but pitch black. No lights. I peeked in the room and just said “Anyone awake?”… No response. Then I remembered there wasn’t any cable in the room… and I finally accepted that I was hallucinating.

    I went to school that day and saw rats in the hallways and weird things outside the windows. But they were very real like I had visual and auditory hallucinations. Too real to be okay (for the most part)… And then for three days afterwards, I was very paranoid and kept seeing shadows.

    I want to think I may have overdosed on it at the time. But that’s what happened to me. I’m unsure if anyone had side effects this serious, but I wanted to get the story about my experience out.

  • Ramie November 4, 2016, 9:09 pm

    I’ve taken molly 3 times now (always well spaced out, I am NOT going to be an addict) every time I take it, white light is sort of reddish, same with reflective objects. I’ve learned that to see white light your eye cones, red blue and green all see those colors, to tell your brain that it white. Do you think molly has an effect on this phenomenon, and is making my red cones more dominant? Also when looking in a mirror or camera, I see weak images of my eyes all over the place. Taking a selfie was a challenge. Thanks :)

Leave a Comment